Over 16 million Americans struggle with alcoholism, making alcohol the most common addiction in the country. On its own, alcoholism is responsible for roughly 88,000 deaths per year. When combined with other drugs, the death toll skyrockets.
Many of those who mix drugs and alcohol are unaware of just how risky this can be. This is particularly true of teens and young adults who often mix alcohol and prescription medications, thinking the combination is safe because both items are legal.
Learn about the dangerous side-effects of combining drugs and alcohol below. And if you are struggling with substance abuse, don’t delay. Get help today.
Prescription Painkillers and Alcohol
Prescription painkillers, also known as opioids, are extremely dangerous and addictive. Side-effects include decreased heart rate, extreme drowsiness, and respiratory failure. When combined with alcohol, the risk of respiratory failure increases significantly, and the sedative effects of alcohol are intensified.
Other dangerous side effects of mixing alcohol and prescription painkillers include:
- Extreme drowsiness
- Severe depression or anxiety
- Abnormal behavior
Cocaine and Alcohol
When used at the same time, the liver can produce cocaethylene, a dangerous chemical which can put major organs under severe stress, causing them to fail. Cocaethylene can lead to a series of dangerous side effects such as heart attack, brain damage, aneurysms, internal hemorrhage, and sudden death.
Even when cocaethylene does not cause organs to fail, combining alcohol and cocaine can lead to several dangerous side effects which include:
- Abdominal pain
- Difficulty breathing
- Loss of coordination
- Heart palpitations
- Increased blood pressure
Sedatives and Alcohol
Both alcohol, which is a depressant, and sedatives affect the central nervous system which can cause the body to become overly sedated. This can suppress respiration and ultimately lead to death.
Other dangerous side effects of mixing alcohol and sedatives include:
- Slow reflexes
- Respiratory depression
- Suicidal ideation
- Severe confusion
- Loss of consciousness
- Dangerous Mood Swings
Ecstasy and Alcohol
Combining ecstasy and alcohol is particularly popular among teens, young adults, and those in the club scene. While combining ecstasy and alcohol can initially cause a sense of euphoria, mixing the two drugs will cause a more intensified crash. It can also cause the individual to drink more than they normally would, as ecstasy can often give them the impression that they are sobering up. Alcohol poisoning is common when these two substances are consumed together.
Other dangerous side effects of mixing alcohol and ecstasy include:
- Risky behavior
- Difficulty sleeping
- Cardiac arrest
- Kidney and liver damage
Remember that it is impossible to know how your body will react when you mix alcohol with any other substance. Just because you haven’t experienced severe side-effects in the past, doesn’t mean that you won’t experience them next time you use. Know that every time you use you are putting your life at risk. If you are struggling with drugs or alcohol, don’t be afraid to reach out. It is never too soon to get help.
If you or a loved one is struggling with alcoholism or drug addiction, we are here to help. Reach out to Mountainside by calling 888 833 4676.